Alert archive / Georgia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 211, NWS Tallahassee, FL

July 28, 2014Early County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 28, 2014, 5:52 PM EDT for Early County, Georgia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2014, 5:52 PM EDT (21:52 UTC)
Expired
Jul 28, 2014, 6:30 PM EDT
In force
38 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Early County, GA

The radar

The Ft Rucker radar (KEOX), 52 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 3:25 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2052 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2052 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
781 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

277 
WUUS52 KTAE 282152
SVRTAE
GAC099-282230-
/O.NEW.KTAE.SV.W.0211.140728T2152Z-140728T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
552 PM EDT MON JUL 28 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN EARLY COUNTY IN SOUTHWEST GEORGIA...

* UNTIL 630 PM EDT

* AT 549 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR CEDAR SPRINGS...OR NEAR FARLEY
  NUCLEAR PLANT...AND MOVING SOUTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HOWARDS MILL...SAFFOLD...JONES CROSSROADS...KILLARNEY AND JAKIN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3118 8492 3113 8492 3107 8493 3108 8502
      3114 8506 3117 8510 3120 8511 3123 8510
      3128 8511 3131 8509
TIME...MOT...LOC 2152Z 317DEG 21KT 3119 8507

$$

38-GODSEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:41 PM EDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 28, 2:41 PM EDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
241 PM EDT Mon Jul 28 2014

.Near Term [Through Tonight]...
The cold front across the Southeast continues to move off toward
the Gulf Coast States with scattered convection already initiating
ahead of the boundary. Storms are also developing along the sea
breeze front, mainly in the Florida Big Bend. So far, development
through 1830z has been fairly close to the 28/09z WRF forecast, which
the morning forecast was weighted heavily toward.

Overall, the thermodynamic environment is quite favorable for
the additional development and intensification of storms. SBCAPE
values exceed 4000 J/kg across the entire forecast area.
Kinematics aren't overly impressive with deep layer shear values
only in the 25 to 30kt range. With the added forcing of the cold
front, expect storms to gradually merge into multi-cell clusters
or linear segments as they progress toward the region this
afternoon and evening. Primary concerns are for damaging winds.
Hail is also a possibility in the strongest storms.

Storms should diminish after about 04z as the cold front nears
the coast and much of the daily instability is lost. Cooler and
drier air will begin spreading into the region with overnight lows
north of the Florida border possibly dropping into the upper 60s.

.Short Term [Tuesday Through Wednesday Night]...
By Tuesday morning the cold front will be south of a
Valdosta-Tallahassee-Apalachicola line and will continue to push
south of the FL Big Bend by late afternoon. This will result in a
chance of showers and thunderstorms south of the front through the
day, mainly in the Big Bend area, with dry conditions Tuesday night
through Wednesday night.

The front will usher in cooler and much drier air, resulting in
overnight lows that will come close to some long-standing records.
For Tuesday night expect low 60s in southern AL and southern GA with
mid to upper 60s elsewhere. Similar readings are expected for
Wednesday although some locations could be cooler by a degrees or
two as drier air continues to work into the area. Daytime highs will
range from the upper 80s to the lower and mid 90s.

Stayed close to current forecasts for next couple of days. For
example at Tallahassee going for lows around 66 Wednesday and
Thursday mornings. The record lows here for those dates are:

July 30 - 67 (1927) Tuesday night/Wednesday morning
July 31 - 63 (1896) Wednesday night/Thursday morning

.Long Term [Thursday Through Monday]...
There will be continued amplification of the meridional upper level
flow as a strong high remains entrenched across the western CONUS
with a deep trough across the east. This pattern may finally begin
to weaken into early next week. In the meantime our area will remain
at the base of the upper level trough under broad cyclonic flow
aloft. Any subtle disturbances moving through the trough will help
enhance diurnal convection.

Another reinforcing surface boundary will sag across the southeast
U.S. by Friday with an east-west surface trough setting up along the
Gulf coast. This will be the focus for increased convection as we
move into the weekend and moisture gradually returns to the area.
Friday will be the transition day from dry to increasing moisture
with the weekend and early next week looking unsettled with high
rain chances. Overnight lows will return to normals in the 70s.
Daytime high temperatures will be somewhat suppressed compared to
last week with an increase in convection, with readings in the upper
80s and lower 90s.

&&

.Aviation...
[Through 18Z Tuesday]
Isolated showers and thunderstorms will develop over the Florida
counties early this afternoon. A stronger cluster or line of
thunderstorms is expected to develop over central AL/GA later this
afternoon. These storms will move into DHN and ABY late this
afternoon and towards TLH and VLD this evening. These storms could
produce very strong winds and small hail. Otherwise VFR conditions
are expected overnight and into tomorrow.

&&

.Marine...
Westerly winds will continue at a solid 15-20kt in the exercise
caution range with the approach of a cold front from the north.
Winds will become offshore behind the front on Tuesday and gradually
diminish Tuesday night. Expect light to moderate offshore winds
Wednesday through the end of the week.

&&

.Fire Weather...
Drier conditions will move in on Tuesday in the wake of a front
and continue through Thursday, with minimum relative humidity
values dropping into the lower 30s. Red flag conditions are
possible if conditions get drier than currently anticipated.

&&

.Hydrology...
Storms moving through the region today could produce isolated
rainfall totals around an inch or so, but widespread heavy totals
aren't anticipated. Storm motions are also quick enough to lessen
any flood concerns.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   72  93  66  93  66 /  60  10   0  10   0
Panama City   75  92  72  90  72 /  60  10   0  10   0
Dothan        70  91  66  90  65 /  40   0   0  10   0
Albany        69  91  65  91  66 /  40   0   0  10   0
Valdosta      71  92  64  92  67 /  60  10   0  10   0
Cross City    75  93  68  94  69 /  50  30  10  10   0
Apalachicola  76  91  71  90  73 /  50  20   0  10   0

&&

.TAE Watches/Warnings/Advisories...

FL...Heat Advisory until 6 PM EDT /5 PM CDT/ this evening for Calhoun-
     Central Walton-Coastal Bay-Coastal Franklin-Coastal Gulf-
     Coastal Jefferson-Coastal Wakulla-Gadsden-Holmes-Inland Bay-
     Inland Franklin-Inland Gulf-Inland Jefferson-Inland Wakulla-
     Inland Walton-Jackson-Leon-Liberty-Madison-South Walton-
     Washington.

     High Rip Current Risk through late tonight for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...Heat Advisory until 6 PM EDT this evening for Baker-Berrien-
     Brooks-Colquitt-Cook-Decatur-Early-Grady-Lanier-Lowndes-
     Miller-Mitchell-Seminole-Thomas.

AL...Heat Advisory until 5 PM CDT this afternoon for Geneva-Houston.

GM...None.

&&

NEAR TERM...GODSEY
SHORT TERM...HOLLINGSWORTH
LONG TERM...HOLLINGSWORTH
AVIATION...MCDERMOTT
MARINE...HOLLINGSWORTH
FIRE WEATHER...GODSEY
HYDROLOGY...GODSEY

In the hours before

Special weather statement, Jul 28, 5:13 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
513 PM EDT MON JUL 28 2014

ALZ067-069-GAZ142-282200-
HOUSTON AL-EARLY GA-HENRY AL-
413 PM CDT MON JUL 28 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR EARLY COUNTY IN
SOUTHWESTERN GEORGIA AND SOUTHERN HENRY AND EASTERN HOUSTON COUNTIES
IN SOUTHEAST ALABAMA...

* UNTIL 500 PM CDT/600 PM EDT/

AT 410 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR HEADLAND...MOVING SOUTHEAST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS 50 TO 55 MPH ARE EXPECTED WITH THIS
STORM.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. DO NOT WAIT UNTIL YOU
HEAR THE SOUND OF THUNDER TO TAKE COVER.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0) 9 4
2 8 8 3 3...OR CONTACT LAW ENFORCEMENT.

LAT...LON 3127 8492 3112 8512 3138 8539 3148 8525
TIME...MOT...LOC 2113Z 314DEG 18KT 3138 8529

38-GODSEY
Special weather statement, Jul 28, 5:17 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
517 PM EDT MON JUL 28 2014

ALZ065-066-282200-
COFFEE AL-DALE AL-
417 PM CDT MON JUL 28 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHEASTERN
COFFEE AND NORTHERN DALE COUNTIES IN SOUTHEAST ALABAMA...

* UNTIL 500 PM CDT

AT 415 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 9 MILES WEST OF ARITON...OR NEAR FRISCO...MOVING EAST AT
30 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0) 9 4
2 8 8 3 3...OR CONTACT LAW ENFORCEMENT.

LAT...LON 3162 8555 3161 8554 3150 8557 3145 8559
      3155 8595 3163 8592
TIME...MOT...LOC 2117Z 282DEG 25KT 3158 8586

38-GODSEY
Local storm report, Jul 28, 5:39 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
539 PM EDT MON JUL 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     TSTM WND DMG     1 ESE GRANDBERRY CROSSR 31.35N 85.22W
07/28/2014                   HENRY              AL   911 CALL CENTER

            TREE DOWN ON STATE HIGHWAY 134

&&

WESTON
Special weather statement, Jul 28, 5:40 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
540 PM EDT MON JUL 28 2014

GAZ144-145-282230-
MITCHELL GA-BAKER GA-
540 PM EDT MON JUL 28 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR BAKER AND MITCHELL
COUNTIES IN SOUTHWESTERN GEORGIA...

* UNTIL 630 PM EDT

AT 539 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 8 MILES WEST OF NEWTON...MOVING SOUTHEAST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. DO NOT WAIT UNTIL YOU
HEAR THE SOUND OF THUNDER TO TAKE COVER.

LAT...LON 3132 8407 3116 8423 3130 8460 3142 8450
TIME...MOT...LOC 2140Z 296DEG 19KT 3134 8446

38-GODSEY
Local storm report, Jul 28, 5:44 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
544 PM EDT MON JUL 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND GST     DOTHAN                  31.22N 85.39W
07/28/2014  M56 MPH          HOUSTON            AL   ASOS

&&

WESTON
Local storm report, Jul 28, 5:46 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
546 PM EDT MON JUL 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     NON-TSTM WND GST DOTHAN                  31.22N 85.39W
07/28/2014  M63 MPH          HOUSTON            AL   ASOS

            DOTHAN AIRPORT ASOS MEASURED 55 KT GUST.

&&

WESTON

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 3:05 AM EDTHeat AdvisoryTAEBaker, Berrien, Brooks, Colquitt, Cook, Decatur and 8 more15 hr
Jul 28, 4:00 PM EDTSpecial Weather StatementTAEClay45 min
Jul 28, 4:15 PM EDTSpecial Weather StatementTAEDougherty45 min
Jul 28, 4:33 PM EDTSevere Thunderstorm WarningTAEDougherty, Lee, Terrell42 min
Jul 28, 4:44 PM EDTSevere Thunderstorm WarningTAETurner31 min
Jul 28, 5:14 PM EDTSevere Thunderstorm WarningTAEIrwin, Turner31 min
Jul 28, 5:40 PM EDTSpecial Weather StatementTAEBaker, Mitchell50 min
Jul 28, 6:24 PM EDTSevere Thunderstorm WarningTAEEarly, Miller, Seminole66 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.